Hail, Hopkins
- When
- May 7, 11:05 AM CST
- Where
- Hopkins County, Nortonville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.200, -87.470
Scattered strong to severe thunderstorm cells developed over the Pennyrile region (east of Kentucky Lake) during the afternoon. These storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered strong to severe thunderstorm cells developed over the Pennyrile region (east of Kentucky Lake) during the afternoon. These storms produced large hail. During the late afternoon, isolated severe thunderstorms developed near the Mississippi River and crossed the Purchase area (west of Kentucky Lake). These storms were associated with large hail up to the size of tennis balls and isolated tree damage. A warm and humid air mass was present in the afternoon, with temperatures in the mid 80's and dew points near 70. Instability was quite strong, with mixed-layer cape values around 3000 J/kg. A mid-level shortwave trough traversed southern Missouri. This trough interacted with the unstable, uncapped air mass to spawn the storms over west Kentucky. Residual outflow boundaries from morning storms provided a focus for development. Effective bulk wind shear around 30 knots supported some multicellular clusters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 5:53 AM CST, 5 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 653 AM CDT Sun May 7 2023 .UPDATE... Issued at 652 AM CDT Sun May 7 2023 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Tuesday night) Issued at 342 AM CDT Sun May 7 2023 The main focus in the short term is the potential for multiple complexes of showers and thunderstorms through Monday night. Forecast confidence in the occurrence of precipitation during this time frame is higher than average, but confidence is average at best with respect to timing and placement of individual convective systems. As an upper level ridge over the Mississippi River Valley flattens today and the mid level capping inversion erodes, showers and thunderstorm are expected to be in more abundance today than the past couple of days. Helping to aid in the storm activity are perturbations and outflow boundaries associated with two overnight mesoscale convective systems. One north of the region in Illinois and Indiana is forecast to approach northern and eastern portions of the forecast area this morning. The other over western Arkansas is forecast to largely diminish through early morning as it heads east. However, the remnants of both of these systems will likely combine with a moderate degree of instability, aided by daytime heating and near 70 degree dewpoints, to spark scattered/numerous thunderstorms throughout the day. Although the overall bulk shear will be relatively weak, there could be enough for at least some storm organization. Damaging winds appear to be the main concern with the stronger storms, and hail will also be a concern with the stronger updrafts. Generally relied on a blend of the 00Z HRW NSSL, HRW ARW, and HRRR, which demonstrated the best correlation to the overnight convective activity. Even though thunderstorm activity may last well into the evening, some decrease in storm coverage is expected by late evening and overnight with the loss of daytime heating. Our attention then turns to yet another MCS forecast to fire over the Mid Missouri Valley this evening. This convective complex is forecast by the aforementioned CAMs to dive southeast toward the forecast area by daybreak Monday. If these solutions are to be followed verbatim, most of the storm activity on Monday would occur during the morning hours, with a relative lull in the activity during the afternoon as the atmosphere attempts to recharge. However, if the convective remnants don't make passage in the morning as currently forecast, then much stronger instability could develop Monday afternoon. And with an uptick in bulk shear forecast, strong to severe thunderstorms would be more likely to develop during the afternoon. At this time, our forecast delays the development of this additional activity until Monday night as a cold frontal boundary makes passage from north to south through the region. By Tuesday, shower and thunderstorm chances should significantly drop off as long as the frontal boundary is able to make complete passage. Maintained slightly better chances across the southern half of the area in closer proximity to the anticipated boundary positioning. However, it's entirely possible that most of Tuesday may turn out dry. .LONG TERM...(Wednesday through Saturday) Issued at 342 AM CDT Sun May 7 2023 Post fropa, the long term begins with northeasterlies drawing in some lower humidity, thereby muting rain chances, at least temporarily. A subsequent mid level ridge moves overtop and then east of the region by Thursday, and return flow southerlies recommence. Humidity, and daily rain chances, soon follow, again peaking during the most unstable heating hours of the afternoon. The NBM may well be overdone with Wed-Thu pops that do exist, but by Friday into the weekend, it's picking up on the increasing trend with the return of the summery-like pattern. && .AVIATION... Issued at 652 AM CDT Sun May 7 2023 MVFR ceilings should prevail through most of the morning before improving to VFR by late morning and early afternoon. A decaying line of showers and thunderstorms will push south into southwest Indiana, southeast Illinois, and northwest Kentucky trough the morning. Additional scattered to numerous thunderstorms are forecast to develop during the late morning and afternoon across the region. Restrictions to MVFR/IFR are possible beneath the heaviest activity. The shower and storm activity should gradually diminish this evening with the loss of daytime heating, but more activity may move in from the northwest towards daybreak Monday. Southwest winds around 10 knots with occasional gusts to 20 knots today will become southerly at 5 to 10 knots tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...DH AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 356 AM CDT Sun May 7 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 356 AM CDT Sun May 7 2023 /456 AM EDT Sun May 7 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today into tonight. A few of the storms may become severe with damaging winds and large hail the main concerns. Thunderstorms will also produce lightning and torrential downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast Monday and Monday night. Some of the thunderstorms may become severe with damaging winds and large hail the main severe hazards. Thunderstorms will also produce lightning and torrential downpours. Daily storm chances diminish mid week, then increase by late week, and are highest by Friday and Saturday afternoons. Locally heavy rain and lightning will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor the latest conditions should their assistance be needed today through Monday night. RJP/DH
Special Weather Statement
National Weather Service Paducah KY
955 AM CDT Sun May 7 2023
ILZ086-087-090-091-KYZ010-014-071545-
Saline IL-Gallatin IL-Pope IL-Hardin IL-Crittenden KY-Union KY-
955 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of Hardin, northern
Pope, southern Saline, southwestern Gallatin, northwestern Crittenden
and southwestern Union Counties through 1045 AM CDT...
At 955 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Carrier Mills, or 12 miles south of Harrisburg, moving
east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3737 8795 3747 8871 3765 8869 3764 8792
TIME...MOT...LOC 1455Z 275DEG 35KT 3756 8861
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 4 NNE GOREVILLE 37.62N 88.96W
05/07/2023 M0.75 INCH WILLIAMSON IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL NEW BURNSIDE 37.58N 88.77W
05/07/2023 E1.75 INCH JOHNSON IL PUBLIC
RELAYED BY MEDIA.
&&Special Weather Statement
National Weather Service Paducah KY
1100 AM CDT Sun May 7 2023
ILZ083-087-091-INZ085-086-KYZ010-013>016-018>021-071645-
White IL-Gallatin IL-Hardin IL-Posey IN-Vanderburgh IN-Webster KY-
Union KY-Caldwell KY-McLean KY-Hopkins KY-Muhlenberg KY-Henderson KY-
Crittenden KY-Daviess KY-
1100 AM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of east central Hardin,
southeastern White, northeastern Gallatin, southwestern Vanderburgh,
southern Posey, Henderson, northern Caldwell, Hopkins, Daviess,
Muhlenberg, northeastern Crittenden, McLean, Union and Webster
Counties through 1145 AM CDT...
At 1100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Carmi to 6 miles west of
Earlington to Morgantown. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Madisonville around 1105 AM CDT.
Earlington around 1110 AM CDT.
Mortons Gap around 1115 AM CDT.
Other locations in the path of these storms include Nortonville.
This includes the following highways...
Interstate 165 between Mile Markers 60 and 70.
Interstate 69 in Kentucky between Mile Markers 101 and 148.
Western Kentucky Parkway between Mile Markers 39 and 65.
Pennyrile Parkway between Mile Markers 33 and 34.
Audubon Parkway between Mile Markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3767 8682 3763 8695 3747 8711 3748 8713
3738 8710 3734 8714 3733 8710 3737 8707
3735 8701 3727 8698 3721 8690 3715 8693
3721 8768 3747 8810 3807 8819 3780 8714
3778 8712 3779 8708 3775 8682 3771 8686
TIME...MOT...LOC 1600Z 348DEG 21KT 3796 8813 3730 8763 3724 8671
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWSpecial Weather Statement
National Weather Service Paducah KY
1113 AM CDT Sun May 7 2023
ILZ075>078-080>083-085>087-091-INZ081-085-KYZ014-071700-
White IL-Gallatin IL-Hardin IL-Wayne IL-Perry IL-Saline IL-
Edwards IL-Franklin IL-Hamilton IL-Jefferson IL-Williamson IL-
Wabash IL-Posey IN-Gibson IN-Union KY-
1113 AM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of southern Wayne,
southwestern Wabash, Jefferson, Saline, Franklin, northeastern
Hardin, White, southern Edwards, northeastern Williamson, Hamilton,
Gallatin, western Gibson, western Posey and southwestern Union
Counties through NOON CDT...
At 1112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Ashley to near Thompsonville
to 6 miles west of Sturgis. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southern Wayne,
southwestern Wabash, Jefferson, Saline, Franklin, northeastern
Hardin, White, southern Edwards, northeastern Williamson, Hamilton,
Gallatin, western Gibson, western Posey and southwestern Union
Counties, including the following locations... Burnt Prairie, Karbers
Ridge, Muddy, Hanaford, Golden Gate, Phillipstown, Waltonville,
Omaha, Dahlgren and Ewing.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 69 and 96.
Interstate 64 in Indiana between Mile Markers 1 and 2.
Interstate 64 in Illinois between Mile Markers 73 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3835 8792 3747 8810 3747 8812 3781 8880
3821 8919 3821 8915 3833 8914 3839 8836
TIME...MOT...LOC 1612Z 041DEG 14KT 3823 8921 3789 8876 3755 8812
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWSpecial Weather Statement
National Weather Service Paducah KY
1141 AM CDT Sun May 7 2023
KYZ010-013-015>017-020-021-071730-
Muhlenberg KY-Crittenden KY-Webster KY-Christian KY-Caldwell KY-
McLean KY-Hopkins KY-
1141 AM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of Muhlenberg, eastern
Crittenden, northeastern Christian, northeastern Caldwell,
southeastern McLean, Hopkins and southern Webster Counties through
1230 PM CDT...
At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Providence to near Nortonville to 12 miles
south of Morgantown. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dawson Springs.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 90 and 127.
Western Kentucky Parkway between Mile Markers 39 and 65.
Pennyrile Parkway between Mile Markers 27 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 8689 3705 8709 3711 8745 3720 8782
3751 8789 3751 8709 3747 8711 3748 8713
3746 8711 3738 8710 3734 8714 3733 8710
3737 8707 3735 8701 3727 8698 3721 8690
3718 8689 3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 1641Z 002DEG 22KT 3734 8780 3716 8745 3704 8675
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWThe Ft Campbell radar (KHPX), 54 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was reported at the welcome center rest stop along Interstate 24.
The hail was reported from quarter to half-dollar size.
Several trees were down in the Gage area along Highway 286.
The hail was reported in far west McCracken County along Childress Road.
A photo of roughly 2.25 inch hail was posted by a local broadcast station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087477, 1087478, 1087479, 1087480, 1087481, 1087486, 1087482, 1087483, 1087484, 1087485.